Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX

May 21, 2017Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2017, 5:27 AM CDT for Houston County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 5:27 AM CDT (10:27 UTC)
Expired
May 21, 2017, 6:15 AM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Houston County, TX

The radar

The Shreveport radar (KSHV), 192 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS54 KHGX 211027
SVRHGX
TXC225-211115-
/O.NEW.KHGX.SV.W.0113.170521T1027Z-170521T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
527 AM CDT SUN MAY 21 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Houston County in southeastern Texas...

* Until 615 AM CDT.

* At 527 AM CDT, a severe thunderstorm was located 7 miles west of
  Grapeland, or 13 miles northwest of Crockett, moving northeast at
  20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Grapeland, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 9521 3159 9518 3156 9514 3155 9514
      3154 9513 3130 9567 3132 9567 3134 9566
      3135 9568 3136 9566 3138 9569 3142 9571
      3145 9571 3147 9574 3147 9572 3149 9573
      3152 9570 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1027Z 228DEG 19KT 3147 9561 

HAIL...1.25IN
WIND...<50MPH
 
$$
1 follow-up statement
612 
WWUS54 KHGX 211108
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
608 AM CDT SUN MAY 21 2017

TXC225-211117-
/O.EXP.KHGX.SV.W.0113.000000T0000Z-170521T1115Z/
Houston TX-
608 AM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY
WILL EXPIRE AT 615 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3157 9521 3159 9518 3156 9514 3155 9514
      3154 9513 3130 9567 3132 9567 3134 9566
      3135 9568 3136 9566 3138 9569 3142 9571
      3145 9571 3147 9574 3147 9572 3149 9573
      3152 9570 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1107Z 228DEG 19KT 3159 9546 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:59 AM CDT, 28 minutes earlier.

Area forecast discussion, May 21, 4:59 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
459 AM CDT Sun May 21 2017

.DISCUSSION...
Scattered showers and thunderstorms continue across the
area...aided by some impulses moving thru in the flow aloft. A few
cells continue to pulse up to severe levels with large hail and
heavy rain being the primary threat. Thankfully the cells are
moving which mitigates the observed high rain rates.

The frontal boundary/wind shift has sagged to near the coast and
is becoming more diffuse. With some daytime heating it might drift
further inland and possibly set up a convergent zone for additional
storms this afternoon. Vast majority of guidance indicates areas
along and south of I-10 will emerge as the favored area for the
best areal coverage. Though instability shouldn't be quite as
high as Sat evening and overnight, there should still be enough
whereas a few pulse strong/severe cells can't be ruled out. PW's
around 2" and diminishing storm motions could also lead to some
localized heavy rain.

Main concern as far as the potential for widespread significant
wx looks to be late tonight thru the day Monday as a stronger
upper disturbance moves up from Mexico and across the area. It
should generate widespread precip that'll begin moving in after
midnight and continue into at late Monday evening. Question is
where will the surface boundary be as this occurs? It'll likely
serve as a focus for the higher rainfall amounts and potential for
any flash flooding. Guidance suggests it could be anywhere from
the Highway 59 corridor to just offshore. Due to the expected
prolonged rain, and the potential for heavy rain with pooling
1.9-2.2" PW's, we've been placed in a moderate risk for flash
flooding. Holding off on issuing a watch attm as we still have
some time for the next shift or two to see how things evolve and
hopefully further narrow down a threat area should one exist.

Amplifying western ridge will send a few strong shortwaves from
the Rockies southeastward across east cntl Tx Monday night and
again Tue night. These will eventually carve out an eastern trof.
We may see some sct precip associated with one or both of these
shortwaves if there's any leftover moisture from Sunday night and
Monday's system. A cool front should be moving off the coast on
Tue. Improved (drier) conditions are expected for the remainder of
the work week. 47

&&

.MARINE...
No issues with the marine forecast these next few days with light
onshore winds prevailing. Scattered showers/thunderstorms will be
possible during this time as a weak frontal boundary lingers over
inland SE TX. Models remain on track with pushing a second strong-
er cold front into the coastal waters Tues. We could see SCEC/SCA
north winds by Weds morning, but will be very short-lived. Return
flow expected to be in place across the Gulf waters late Weds eve-
ning/early Thurs morning. 41

&&

.AVIATION...
Forecast will remain messy and likely very dependent on mesoscale
factors through this next TAF package. Will keep with persistence
(generally) with a mix of MVFR CIGS/VCSH/VCTS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      81  68  77  64  79 /  30  70  80  50  30
Houston (IAH)              86  72  78  66  82 /  50  60  80  50  30
Galveston (GLS)            85  77  81  71  81 /  50  70  80  70  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 20, 4:04 PM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
404 PM CDT Sat May 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-212115-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
404 PM CDT Sat May 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms capable of producing locally heavy
rainfall will be possible this afternoon and tonight generally
north of Interstate 10. Isolated amounts in excess of 2-4 inches
may be possible. Additionally, stronger thunderstorms this
afternoon may be capable of gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms capable of producing locally
heavy rainfall will be possible Sunday through Thursday across
Southeast Texas. Some of this rainfall may be able to cause minor
or flash flooding Monday and Tuesday. Some of these thunderstorms
may also be capable of gusty winds or hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-212115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
404 PM CDT Sat May 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms will be possible Sunday
through Tuesday ahead of a cold front. Small Craft Advisories may
be needed in the wake of the front Tuesday night or Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 20, 11:42 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1142 PM CDT SAT MAY 20 2017

TXZ195-196-210530-
Brazos TX-Burleson TX-
1142 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 1230 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tanglewood, or 10 miles west of Caldwell, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Caldwell and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9657
      3072 9652 3044 9648 3045 9688 3046 9688
      3046 9690 3047 9691 3049 9690 3050 9691
      3051 9690 3053 9691 3056 9696
TIME...MOT...LOC 0442Z 264DEG 19KT 3055 9688

40
Special weather statement, May 21, 1:00 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
100 AM CDT SUN MAY 21 2017

TXZ177-195>199-210630-
Walker TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-
Montgomery TX-
100 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...GRIMES...
NORTH CENTRAL WASHINGTON...BRAZOS...NORTHWESTERN MONTGOMERY AND WEST
CENTRAL WALKER COUNTIES UNTIL 130 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Millican, or 8 miles southeast of College Station, moving east at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Navasota, Snook, Bedias, Millican, Anderson,
Kyle Field, Iola, Wellborn, Roans Prairie, Richards and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 9586 3063 9583 3041 9581 3035 9640
      3046 9649 3068 9650
TIME...MOT...LOC 0600Z 254DEG 37KT 3052 9621

40
Local storm report, May 21, 1:55 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
155 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND DMG     9 NW NAVASOTA           30.46N  96.21W
05/21/2017                   BRAZOS             TX   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF FM-159 AND MATT
            WRIGHT ROAD.

&&

EVENT NUMBER HGX1700205

40
Special weather statement, May 21, 3:18 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
318 AM CDT SUN MAY 21 2017

TXZ176-196-210900-
Madison TX-Brazos TX-
318 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZOS AND WESTERN
MADISON COUNTIES UNTIL 400 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kurten, or 19 miles north of Bryan, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Normangee and North Zulch.

LAT...LON 3085 9598 3086 9636 3090 9636 3092 9634
      3097 9626 3100 9617 3107 9605
TIME...MOT...LOC 0818Z 256DEG 14KT 3094 9627
Special weather statement, May 21, 5:04 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
504 AM CDT SUN MAY 21 2017

TXZ163-164-211100-
Houston TX-Trinity TX-
504 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND HOUSTON
COUNTIES UNTIL 600 AM CDT...

At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkhart to 13 miles south of Austonio.
Movement was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crockett, Austonio, Grapeland, Groveton, Lovelady, Kennard, Latexo,
Weches and Pennington.

LAT...LON 3157 9521 3158 9517 3156 9514 3155 9515
      3153 9511 3098 9510 3100 9537 3109 9543
      3098 9559 3109 9564 3111 9568 3129 9570
      3129 9567 3134 9566 3135 9568 3139 9569
      3152 9569 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1004Z 247DEG 20KT 3162 9567 3100 9568

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:29 PM CDTSpecial Weather StatementHGXSan Jacinto46 min
May 20, 7:34 PM CDTSpecial Weather StatementHGXTrinity41 min
May 20, 7:44 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity31 min
May 20, 8:41 PM CDTSpecial Weather StatementHGXHouston19 min
May 20, 11:42 PM CDTSpecial Weather StatementHGXBurleson48 min
May 20, 11:53 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson37 min
May 21, 12:27 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson33 min
May 21, 1:00 AM CDTSpecial Weather StatementHGXBrazos, Grimes30 min
May 21, 1:16 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington29 min
May 21, 1:42 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Walker63 min
May 21, 2:43 AM CDTSevere Thunderstorm WarningHGXMontgomery, Walker47 min
May 21, 3:18 AM CDTSpecial Weather StatementHGXMadison42 min
May 21, 3:25 AM CDTSevere Thunderstorm WarningHGXBrazos, Madison50 min
May 21, 4:14 AM CDTSevere Thunderstorm WarningHGXHouston, Madison, Walker45 min
May 21, 5:04 AM CDTSpecial Weather StatementHGXHouston, Trinity56 min
May 21, 9:14 AM CDTSpecial Marine WarningHGX91 min
May 21, 9:45 AM CDTAreal Flood AdvisoryHGXHarris60 min
May 21, 9:57 AM CDTSpecial Marine WarningHGX48 min
May 21, 10:44 AM CDTSpecial Marine WarningHGX61 min
May 21, 10:45 AM CDTSpecial Marine WarningHGX60 min
May 21, 10:49 AM CDTSpecial Weather StatementHGXGalveston41 min
May 21, 11:36 AM CDTSpecial Weather StatementHGXGalveston39 min
May 21, 11:55 AM CDTSpecial Marine WarningHGX2 hr
May 21, 12:11 PM CDTSpecial Weather StatementHGXChambers64 min
May 21, 3:05 PM CDTTornado WarningHGXWaller25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.